Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS Columbia, SC

July 6, 2024Columbia County, McDuffie County, Richmond County, Georgia

NWS Columbia, SC issued this flash flood warning at Jul 6, 2024, 4:58 PM EDT for Columbia County, McDuffie County, Richmond County, Georgia. It was in force for 5 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2024, 4:58 PM EDT (20:58 UTC)
Expired
Jul 6, 2024, 9:30 PM EDT
In force
5 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Columbia radar (KCAE), 110 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:13 PM EDTFLASH FLOOD3 Nnw Martinez, GAColumbia County Dispatch reports a creek overflowing Furys Ferry Rd at Southern Pines Dr.
Jul 6, 6:05 PM EDTFLASH FLOOD2 Wnw Evans, GAAugusta Media reported a pond overflowing into property along Farmington Dr in Evans. Time estimated based on radar.
Jul 6, 6:05 PM EDTFLASH FLOOD4 Nnw Grovetown, GAAugusta Media reported flood waters entering homes in the Ivy Falls neighborhood of Grovetown, GA. Time estimated by radar.
Jul 6, 6:45 PM EDTFLASH FLOOD5 Nw Evans, GAColumbia County Emergency Management reported flash flooding at the intersection of Williams Few Parkway and Washington Rd in Evans.
Jul 6, 7:38 PM EDTFLASH FLOOD1 S Martinez, GAPublic reported street flooding along Scott Nixon Memorial Dr in Augusta.
Jul 6, 8:39 PM EDTFLASH FLOOD1 E Harlem, GAColumbia County Dispatch reported flash flooding entering the Dollar General Market in Harlem.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

171 
WGUS52 KCAE 062058
FFWCAE
GAC073-189-245-070000-
/O.NEW.KCAE.FF.W.0005.240706T2058Z-240707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
458 PM EDT Sat Jul 6 2024

The National Weather Service in Columbia has issued a

* Flash Flood Warning for...
  Columbia County in east central Georgia...
  East Central McDuffie County in east central Georgia...
  Northwestern Richmond County in east central Georgia...

* Until 800 PM EDT.

* At 458 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1.5 to 2.5 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Grovetown, Evans, Fort Eisenhower, Martinez, Harlem, Riverwood, 
  Appling, Village Plaza Shopping Center, Augusta Mall, Daniel 
  Field, Augusta National Golf Club, Summerville, Patriots Park, 
  Columbia County Exhibition Center, Liberty Park Community Center, 
  Blanchard Park, Bellevue Memorial Gardens, Blanchard Woods Park, 
  Westmont and Woodbridge.

This includes the following highways...
	Interstate 20 in Georgia between mile markers 178 and 200.
	Interstate 520 in Georgia between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

&&

LAT...LON 3339 8236 3347 8240 3352 8241 3355 8239
      3358 8235 3360 8227 3361 8219 3360 8215
      3359 8213 3359 8212 3359 8210 3358 8209
      3356 8205 3354 8202 3352 8202 3349 8200
      3345 8204 3340 8210 3338 8232

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR

$$

PL
3 follow-up statements
088 
WGUS72 KCAE 062143
FFSCAE

Flash Flood Statement
National Weather Service Columbia SC
543 PM EDT Sat Jul 6 2024

GAC073-189-245-070000-
/O.CON.KCAE.FF.W.0005.000000T0000Z-240707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbia GA-McDuffie GA-Richmond GA-
543 PM EDT Sat Jul 6 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING 
FOR COLUMBIA, EAST CENTRAL MCDUFFIE AND NORTHWESTERN RICHMOND 
COUNTIES...

At 543 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2.5 inches of rain have 
fallen. The expected rainfall rate is 1 to 1.5 inches in 1 hour. 
Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Grovetown, Evans, Fort Eisenhower, Martinez, Harlem, Riverwood, 
  Appling, Village Plaza Shopping Center, Augusta Mall, Daniel 
  Field, Augusta National Golf Club, Summerville, Patriots Park, 
  Columbia County Exhibition Center, Liberty Park Community Center, 
  Blanchard Park, Bellevue Memorial Gardens, Blanchard Woods Park, 
  Westmont and Woodbridge.

This includes the following highways...
	Interstate 20 in Georgia between mile markers 178 and 200.
	Interstate 520 in Georgia between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

&&

LAT...LON 3339 8236 3347 8240 3352 8241 3355 8239
      3358 8235 3360 8227 3361 8219 3360 8215
      3359 8213 3359 8212 3359 8210 3358 8209
      3356 8205 3354 8202 3352 8202 3349 8200
      3345 8204 3340 8210 3338 8232

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

PL
270 
WGUS72 KCAE 062215
FFSCAE

Flash Flood Statement
National Weather Service Columbia SC
615 PM EDT Sat Jul 6 2024

GAC189-062225-
/O.CAN.KCAE.FF.W.0005.000000T0000Z-240707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDuffie GA-
615 PM EDT Sat Jul 6 2024

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL MCDUFFIE 
COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 3352 8227 3355 8227 3359 8226 3361 8219
      3360 8215 3359 8213 3359 8210 3355 8204
      3354 8202 3352 8202 3349 8203 3345 8206
      3343 8213 3342 8217 3343 8224 3346 8226
      3349 8227

$$

GAC073-245-070000-
/O.CON.KCAE.FF.W.0005.000000T0000Z-240707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbia GA-Richmond GA-
615 PM EDT Sat Jul 6 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING 
FOR SOUTHEASTERN COLUMBIA AND NORTH CENTRAL RICHMOND COUNTIES...

At 615 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inches are possible in 
the warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Grovetown, Evans, Martinez, Riverwood, Village Plaza Shopping 
  Center, Augusta Mall, Blanchard Park, Westmont, Evans Medical 
  Center, Bellevue Memorial Gardens, Evans Towne Center Park, 
  Blanchard Woods Park, Woodbridge, Columbia County Exhibition 
  Center, Windy Ridge Estates, Riverside Park, Patriots Park, German 
  Island, Liberty Park Community Center and River Island.

This includes the following highways...
	Interstate 20 in Georgia between mile markers 186 and 200.
	Interstate 520 in Georgia between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

Be aware of your surroundings and do not drive on flooded roads.

Report any flooding directly to the Columbia National Weather 
Service at 803 234 4115 when it is safe to do so. You can also send 
reports by Facebook or Twitter to NWSColumbia or by e-mail at 
NWS.Columbia@noaa.gov.

&&

LAT...LON 3352 8227 3355 8227 3359 8226 3361 8219
      3360 8215 3359 8213 3359 8210 3355 8204
      3354 8202 3352 8202 3349 8203 3345 8206
      3343 8213 3342 8217 3343 8224 3346 8226
      3349 8227

FLASH FLOOD...RADAR INDICATED

$$

PL
714 
WGUS52 KCAE 062322
FFWCAE
GAC073-245-070130-
/O.EXT.KCAE.FF.W.0005.000000T0000Z-240707T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
722 PM EDT Sat Jul 6 2024

The National Weather Service in Columbia has extended the

* Flash Flood Warning for...
  Southeastern Columbia County in east central Georgia...
  North Central Richmond County in east central Georgia...

* Until 930 PM EDT.

* At 722 PM EDT, Columbia County EM reported multiple instances of 
  Flash Flooding ongoing. Between 2 and 4 inches of rain have 
  fallen. Additional rainfall amounts of 1.5 to 2.5 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Grovetown, Evans, Martinez, Riverwood, Village Plaza Shopping 
  Center, Augusta Mall, Blanchard Park, Westmont, Evans Medical 
  Center, Bellevue Memorial Gardens, Evans Towne Center Park, 
  Blanchard Woods Park, Woodbridge, Columbia County Exhibition 
  Center, Windy Ridge Estates, Riverside Park, Patriots Park, German 
  Island, Liberty Park Community Center and River Island.

This includes the following highways...
	Interstate 20 in Georgia between mile markers 186 and 200.
	Interstate 520 in Georgia between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

Be aware of your surroundings and do not drive on flooded roads.

Report any flooding directly to the Columbia National Weather 
Service at 803 234 4115 when it is safe to do so. You can also send 
reports by Facebook or Twitter to NWSColumbia or by e-mail at 
NWS.Columbia@noaa.gov.

&&

LAT...LON 3352 8227 3355 8227 3359 8226 3361 8219
      3360 8215 3359 8213 3359 8210 3355 8204
      3354 8202 3352 8202 3349 8203 3345 8206
      3343 8213 3342 8217 3343 8224 3346 8226
      3349 8227

FLASH FLOOD...OBSERVED

$$

PL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 1:38 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 6, 1:38 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
138 PM EDT Sat Jul 6 2024

.SYNOPSIS...
Moisture increases, with scatter to numerous showers and
thunderstorms expected through the weekend. Above normal
temperatures are expected again, with Heat Index values above
100 each day through next week. Atmospheric moisture remains
high through the long term supporting a chance of showers and
thunderstorms each day.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Heat Advisory in effect through 8pm for heat index values up
  to 110 degrees.
- Scattered to numerous showers and thunderstorms.
- Isolated Flash Flooding possible

Temperatures have risen into the lower to mid 90s. Combine these
temps with dew points in the mid to upper 70s, we're already
seeing heat index values over 105F in a number of locations.
With a few hours of heating left, still expecting heat index
values to near 110F this afternoon.

Meanwhile, the cumulus field is becoming more agitated with some
shower activity beginning to show up on radar. Expect the
showers and thunderstorms to increase in coverage this afternoon
into the evening. MLCAPE values are ranging in the 1500-2000
J/kg range; however, there isn't much shear to speak of, so the
severe threat today continues to be minimal. PWAT values are
currently over 2.0 inches across the area and are expected to
remain high. Thus, there is potential for locally heavy rain to
cause isolated urban or flash flooding today.

Rain and thunderstorm chances gradually diminish overnight with
temperatures remaining mild in the mid to upper 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Key message(s) - Not quite as hot with an increase in
convective activity.

Surface boundary stalled across the area will be the primary
focusing mechanism for afternoon shower and thunderstorm develop
once again on Sunday. Upper trough sets up across the middle of
the U.S., with the southeastern States still on the western edge
of the Atlantic Ridge aloft. Southwesterly winds aloft begin
bringing more Gulf moisture into the area. By Monday the surface
boundary will dissipate, and the main focus will be from left
over convective boundaries, along with possible sea-breeze
activity. Temperatures will cool slightly with the expected
increase in cloud cover through the period, but will still be
from around 90 to the middle 90s. Heat index around 100 both
days.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Key Message(s) - Continued with a more typical summertime
weather pattern.

Pattern will be somewhat stagnant aloft through the period.
Upper trough remains across the middle of the country, with our
area on the western portions of western Atlantic ridge. This
general pattern will keep upper winds more out of the southwest,
bringing Gulf moisture towards the region, while at the surface
winds will be more out of the south to southeast allowing
Atlantic moisture to move inland. Triggers for any afternoon
convection will be inland moving sea-breeze and associated
outflows moving in from the east, along with potential for lee-
side trough over the west. There should be more cloud cover move
across the region each day, so afternoon highs are expected to
stay away from the century mark, with readings mainly in the
lower to middle 90s. However with all the moisture in low-
levels, heat index values will be able to rise back above 100
degrees through much of the period.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions generally expected through the TAF forecast
period with afternoon convection expected. MVFR to IFR ceilings
possible late.

Scattered showers and thunderstorms near CAE/CUB are expected to
expand in coverage this afternoon into the evening, likely
affecting all terminals. Expect gusty winds with thunderstorms
that affect the terminals, with visibilities of 1SM or less
possible. The highest chance for activity continues through
around 00z. Winds outside of thunderstorms are expected to be
generally southerly less than 10 kts.

Late tonight, after about 06z, a stratus deck is anticipated to
move in due to the residual moisture. There is some question of
whether ceilings lower to IFR or stay MVFR. Thus, have included
SCT007 to account for the possibility of IFR conditions.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnally
driven showers and thunderstorms each day. Sunday is expected to
have the highest coverage in the extended period.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 8 PM EDT this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.
GA...Heat Advisory until 8 PM EDT this evening for GAZ040-063>065-
     077.

&&

In the hours before

Special weather statement, Jul 6, 2:32 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
232 PM EDT Sat Jul 6 2024

SCZ027-061915-
Lexington SC-
232 PM EDT Sat Jul 6 2024

...A strong thunderstorm will impact portions of southeastern
Lexington County through 315 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Gaston, or 10 miles south of Red Bank, moving east at
20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cayce, South Congaree, Pine Ridge, Gaston, SC State Farmer's Market,
Swansea, Pelion, Lexington County Airport At Pelion, Lexington Acres
Pond, Peachtree Rock, Edmund, Thor, Silver Lake, and Dixiana.

This includes Interstate 26 between mile markers 117 and 120, and
between mile markers 128 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3370 8130 3372 8134 3384 8135 3393 8102
      3392 8103 3391 8101 3389 8102 3388 8101
      3387 8104 3375 8106 3375 8104 3378 8101
      3378 8096 3376 8093 3373 8096 3369 8110
TIME...MOT...LOC 1831Z 261DEG 17KT 3378 8126

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:31 PM EDTHeat AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond20 hr
Jul 6, 5:20 PM EDTSpecial Weather StatementCAEColumbia40 min
Jul 6, 5:33 PM EDTAreal Flood AdvisoryCAEColumbia, Lincoln, McDuffie3 hr
Jul 6, 7:19 PM EDTAreal Flood AdvisoryCAEColumbia, McDuffie, Richmond4 hr
Jul 6, 7:41 PM EDTFlash Flood WarningCAEColumbia, McDuffie, Richmond2 hr
Jul 6, 7:51 PM EDTAreal Flood AdvisoryCAEBurke, Richmond4 hr

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.